Missouri, 2020

Tornadoes and Damaging Wind in Missouri, June 27, 2020

June 27, 2020 · NWS LSX · 3 events in 2 counties and zones

An MCV combined with a weak cold front produced storms across the region. Some of the storms became severe and produced two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An MCV combined with a weak cold front produced storms across the region. Some of the storms became severe and produced two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 27, 2:14 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 2:14 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Sat Jun 27 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 312 PM CDT Sat Jun 27 2020

Challenging convection forecast for this afternoon and tonight.  An
MCV left over from last night's convection over Kansas and Nebraska
is moving east across Missouri this afternoon.  This MCV combined
with what's left of a cold front is expected to produce another
round of thunderstorms later this afternoon and tonight...the
beginnings of which may be developing in central Missouri at this
time.  Current thinking is that the showers currently forming will
continue to expand in coverage and strengthen through the afternoon.
The HREF ensemble paintball plot shows that the majority of the
members blow up convection along and about 40 miles north and
south of I-70 by late this afternoon. The area of convection
pushes south, likely due to outflow, and then starts drifting
north again as the warm front gets pushed northward by the low
level jet. If the RAP is right, there will be just enough
instability available for these storms to produce marginally
severe hail and wind, although any severe storms should be fairly
isolated and will probably weaken after sunset. Forecast
precipitable water approaching 2 inches and potential for back-
building/training storms is concerning for heavy rain and
flooding. Have decided not to issue any hydro watches at this time
as antecedent conditions are rather dry. Sunday should be quieter
than today with warming temperatures. There may be some lingering
showers/storms along the warm front as it continues moving
through Illinois...primarily during the morning.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 312 PM CDT Sat Jun 27 2020

Little has changed in the forecast for next week. Upper level
pattern becomes highly amplified with large cut off lows over the
eastern and western CONUS, and ridge extending from the deep south
north throuigh the Mississippi Valley. This blocky pattern holds
into next weekend. Both the GFS and ECMWF ensembles show fairly
low standard deviation in the upper pattern, so confidence is high
in this forecast. This translates to a period of warm and humid
weather for the Mid Mississippi Valley with highs in the upper 80s
to low and mid 90s. Medium range guidance has been consistently
pushing a short wave into the upper ridge on Monday where it cuts
off and gets stranded over the Mid Mississippi Valley Monday night
into Tuesday. According to all of the guidance, this compact low
will be enough forcing to allow convection to develop each day
through the week despite the larger scale upper ridge. Have
therefore kept PoPs in the forecast through next Saturday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1244 PM CDT Sat Jun 27 2020

An upper level disturbance over Missouri combined with a weak
surface front is expected to provide a trigger for additional
thunderstorm development this afternoon. However, confidence in
where and when the storms will develop is not high. Model guidance
has not been handling the morning storms very well up to this
point. Additionally, there is a lot of cloud cover left over from
this morning's storms, so developing enough energy for additional
storms may be problematic. Regardless, there is the potential for
storms across the entire area this afternoon and into tonight.
Some storms may produce locally heavy rain and reduce the
visibility to 1SM or less. Ceilings will likewise be reduced to
low MVFR or possibly IFR with these storms. Elsewhere and
otherwise, the current MVFR ceilings across parts of eastern
Missouri and and southwest/central Illinois area expected to
continue to break up and rise. VFR conditions are expected to
prevail outside of thunderstorms.

SPECIFICS FOR KSTL:

Thunderstorms are likely in the vicinity of the terminal later
this afternoon into the evening. However, guidance has not been
performing very well with today's storms up til now. Therefore,
the VCTS timing in the TAF is low confidence. There is a weak
surface front in the vicinity of STL and once the thunderstorms
start, they may continue for quite some time. Heavy rain is
possible so IFR flight conditions are another possibility with any
storms that form

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  95  78  95 /  60  40  10  40
Quincy          70  90  73  90 /  60  40  20  50
Columbia        71  91  73  90 /  60  20  10  40
Jefferson City  72  92  74  92 /  50  20  10  40
Salem           72  90  73  93 /  70  50  20  40
Farmington      73  91  73  91 /  50  20  10  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 2:17 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
317 PM CDT Sat Jun 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
317 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. Some
storms may be strong to severe this evening. The primary threats
will be damaging winds and large hail. Some of the storms may also
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues across parts of the area from
Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening. Spotters are
encouraged to report any severe weather or flooding, if observed, to
the National Weather Service.

Carney

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Crawford

When
June 27, 4:42 PM CST to 4:44 PM CST
Where
Crawford County, 2.07 mi WNW of Cuba Airstrip Arpt to 1.37 mi WNW of Cuba Airstrip Arpt
Rating
EF0
Path length
0.76 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
38.087, -91.457

A brief, weak tornado touched down in the early evening just to the northwest of Cuba, Missouri. The tornado first touched down to the west of Indian Lake, along Lakeshore Drive. The tornado did some minor damage to a roof on the west side of Lakeshore Drive. The worst of the damage occurred to two residences on the east side of Lakeshore Drive, on the west side of Indian Lake. A few trees were uprooted or snapped, and a home lost the majority of its roof. Additionally, a boat dock was completely flipped over. The tornado moved east across the lake, snapping a few other trees and doing some minor roof damage to a home along Indian Hills Drive. The tornado quickly lifted just before it hit Seminole Road. Additional tree damage and some minor house damage (a few shingles and siding peeled off) was noted along DD Highway well to the south and east of the damage near the lake. This damage was deemed to be straight line wind damage, caused by a surge in the rear flank downdraft of the thunderstorm. Overall the tornado was rated EF0 with a path length of 0.76 miles. The max path width was 100 yards. No deaths or injuries were reported with the tornado.

Thunderstorm Wind, Crawford

When
June 27, 4:46 PM CST
Where
Crawford County, 0.9 mi WNW of Cuba Airstrip Arpt to 0.34 mi WSW of Cuba Airstrip Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.083, -91.436

Tree damage and some minor house damage (a few shingles and siding peeled off) was noted along DD Highway well to the south and east of the tornado damage near Indian Lake. This damage was deemed to be straight line wind damage, caused by a surge in the rear flank downdraft of the thunderstorm.

Tornado, St. Francois

When
June 27, 8:14 PM CST to 8:16 PM CST
Where
St. Francois County, 1.47 mi NNE of Hurryville to 2.17 mi NNE of Hurryville
Rating
EF1
Path length
0.74 mi
Path width
125 yd
Reported by
Emergency Manager
Coordinates
37.850, -90.461

A tornado rapidly developed near Hillsboro Road to the east of Park Hills, Missouri. This tornado initially caused sporadic tree damage to a grove of trees west of Hillsboro Road. As it approached Hillsboro Road, the tornado widened and became a bit stronger, causing EF-1 damage to a home by collapsing its southward facing exterior wall. Minor roof damage also occurred to another home, along with several trees that were snapped. The tornado then crossed Hillsboro Road and did some minor roof damage to an outbuilding on the east side of the roadway. The tornado lifted as it approached a large grove of trees on the eastern side of Hillsboro Road. Overall, the tornado was rated EF1 with a path length of 0.74 miles. The max path width was 125 yards. No deaths or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905250, 905295, 905288.